Alert archive / North Carolina / High Wind Warnings in 2023
High Wind Warning 1, NWS Raleigh, NC
NWS Raleigh, NC issued this high wind warning at Dec 17, 2023, 3:30 PM EST for 11 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2023, 3:30 PM EST (20:30 UTC)
- Expired
- Dec 17, 2023, 7:00 PM EST
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 945 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WWUS72 KRAH 172030 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 330 PM EST Sun Dec 17 2023 NCZ042-074>078-084>086-088-089-180000- /O.NEW.KRAH.HW.W.0001.231217T2030Z-231218T0000Z/ Johnston-Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Smithfield, Selma, Clayton, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 330 PM EST Sun Dec 17 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...A short period of wind gusts in excess of 50 mph. * WHERE...The NC Sandhills, southern Coastal Plain, and portions of the southern Piedmont. * WHEN...Until 7 PM EST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered to numerous power outages are expected. * ADDITIONAL DETAILS...These strong, locally damaging wind gusts will occur at the back edge of an area of rain moving northeast at 30 mph across the area. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
1 follow-up statement
179 WWUS72 KRAH 172348 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 648 PM EST Sun Dec 17 2023 NCZ042-074>078-084>086-088-089-180100- /O.EXP.KRAH.HW.W.0001.000000T0000Z-231218T0000Z/ Johnston-Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland- Hoke-Cumberland-Sampson- Including the cities of Smithfield, Selma, Clayton, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro 648 PM EST Sun Dec 17 2023 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM EST THIS EVENING... Although strong convective wind gusts are possible over the next few hours, widespread wind gusts near 50 mph are no longer expected. Therefore, the high wind warning will be allowed to expire at 7 pm. $$ JJT
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Dec 17, 12:53 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 17, 12:53 PM EST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1253 PM EST Sun Dec 17 2023 .SYNOPSIS... A developing storm system over the eastern Gulf of Mexico will move northeast across northern Florida and emerge off the Georgia coast early this morning. The low pressure area will intensify as it moves northeastward along the Carolina coast today and tonight before moving across the Virginia Capes around daybreak Monday. Cold high pressure will build into the region on Monday night and persist through mid week. && .NEAR TERM /THROUGH TONIGHT/... As of 955 AM Sunday... ...A Flood Watch Has Been Issued through Tonight for portions of Central NC... Little change to the morning update. The surface analysis showed hybrid in-situ damming setting up with upper 30s dewpoints still across the NW Piedmont and lower 50s dewpoints along the Coastal Plain. The surface low is currently over far NE FL around 997 mb, along with a dry slot at mid-levels pushing into SE GA. Main update to the forecast was to slow the onset of gusts today/tonight as the hybrid damming should keep most places stable in the boundary layer per RAP forecast soundings. We also lowered highs a few degrees, mainly in the NW Piedmont (upper 40s) to near low 60s in the SE Coastal Plain. The 12Z HRRR/NAM-NEST still suggest a heavy rainfall threat between about 6 pm and midnight, when the dry slot moves overhead and combines with low-level warm advection for higher rain rates. The favored heavy rainfall threat still appears along/east of US-1, where FFG values are more favorable. As for severe threat, it appears the high-res models are showing another slight eastward shift in the severe potential, mainly along the SE Coastal Plain. The previous discussion follows. The eventual phasing of the northern stream shortwave trough currently moving into the Ohio Valley with the formidable shortwave trough over the eastern central GOM over the SE US later today with spur a deepening low pressure system(down to ~985 mb) that will track north from Florida to up the Carolina tonight. In response, a very strong 70-80 kt LLJ has developed which will result in very impressive kinematic wind fields/shear over central NC this afternoon and evening. The strong jet will likely pump daily record PWATs into the area, with PWATS increasing 1.5-1.9" through this evening. The onset of steadier rain will spread north into the area between 10-16z this morning , with rain exiting the area between 05 to 12z tonight. Rainfall amounts of 2-4" are expected across central NC, highest across the eastern Sandhills and coastal plain. Soil moisture and area creeks and streams are still elevated from last weekend's widespread heavy rain of 2-3". Of more concerning is the model signal of a heavy convective band moving through the area, with rain rate of 2-3"/hr possible as the band moves through the area. As such have decided to issue a Flood Watch for all but the western/NW Piedmont where a stable, cooler airmass should keep rain rates down. The lingering wedge of continental air across the area this morning will largely retreat, though CAD conditions should develop across the climatological favored western/central Piedmont. Modified maritime air will clip our SE zones, allowing some weak surface instability of 200-400 J/KG to develop immediately ahead of the low, maximized during the evening hours(00-05z). Storms capable of producing damaging winds will be the primary threat. An isolated tornado is also possible. To the west of this area, back across the Sandhills and central Piedmont, while elevated instability will support a chance for some thunder, no severe threat is expected. In terms of temperatures and winds, expect a CAD NW to SE temperature gradient across the area, ranging from around 50 NW Piedmont to lower/mid 60s across Sampson and Wayne Counties. Given the strong background flow and deepening/tightening pressure gradient, expect frequent gustiness of 25-30 mph area-wide beginning later this morning and continuing overnight, with intermittent stronger gusts 30 to 40 mph possible. Lows tonight will range from lower 40s west to lower 50s east. && .SHORT TERM /MONDAY THROUGH MONDAY NIGHT/... As of 345 AM Sunday... The initial upper trough/closed low across the Southeast will be moving off the Carolina coast on Monday morning with a brief period of short wave ridging on Monday morning. This will be followed by a vigorous upper trough across the Great Lakes that dives rapidly southeast and swings across the southern Appalachians on Monday afternoon and across NC/VA late Monday afternoon and evening. A belt of intense 90-100kt winds at 500 mb rips across NC on Monday night. The impressive trough brings the 1.5 PVU surface down to around 650mb across VA. After some early morning sunshine in the wake of the departing storm system, a shallow layer of SCT to BKN strato cumulus will develop below the strong inversion on Monday. As the upper trough axis and an associated surface/925 mb front moves across southeast across central NC during the late afternoon and early evening, a band or area of more widespread clouds and some widely scattered showers will move across the area in a shallow region of saturation and very steep lapse rates. Expect the ptype to be almost all rain as the precip exits to the east as the surface layer cools into the mid 30s. Highs on Monday will range in the lower 50s in the Triad, The mid 50s in the Triangle and the upper 50s across the southeast. Strengthening CAA will result in lows that fall mainly into the upper 20s to lower 30s. -Blaes && .LONG TERM /TUESDAY THROUGH SUNDAY/... As of 1224 PM Sunday... Tue-Thu: A deep and vigorous upper-trough extending into the area from the northern Mid-Atlantic Tue morning will bring a reinforcing shot of cold advection and gusty northwest winds of 15-25 mph. Tue looks to be the coldest day of the week with highs some 8-12 degrees below normal in the low to middle 40s. Cold high pressure over the TN valley will build into the southern Appalachians by early Wed, allowing for excellent radiational cooling under clear skies and light winds. Our coldest night of the week looks to be Tue night/early Wed with lows in the upper teens to low 20s. Ridging at mid-levels over the Mid-Mississippi Valley will shift east Wed night and Thu, keeping our weather quiet and dry as high pressure at the surface remains anchored over the Carolinas and SE US. Highs in the upper 40s Wed should trend slightly above normal Thu into the mid 50s. Lows during this time will generally be in the 20s. Fri-Sun: A quasi-zonal mid-level flow will largely be in place during this time. A shortwave over the Midwest and Great Lakes will track east across our north Fri into Sat, which should increase mid- high clouds at times. Models show a deeper shortwave trough digging into the southern Rockies/Plains late in the period Sun, which will aid the surface high over us to retreat into the far NE US. This will favor highs remaining slightly above normal in the mid/upper 50s and lows generally in the 30s. While the trough to our SW Sun is forecast to increase moisture, this appears to not impact our area until early next week given the latest deterministic/ensemble data, so have kept Sun dry. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 1253 PM Sunday... 24 hour TAF period: ...Expect hazardous aviation conditions over the next 24 hours ... LIFR to IFR conditions will continue through much of the 24 hour TAF period as a sfc low deepens and moves northeast along the carolina coast. Rain rates will likely intensify through this evening as the low pivots northward but the rain should stay mostly stratiform in nature. However, there may be a short window between ~23 and 03Z where isolated thunderstorms may impact both KFAY and KRWI. Overall though, confidence in this occurring is not overly high at this point (convection may stay pinned to the coastal areas instead). Rain should pivot northeast of the area by ~12Z Monday morning. The return to VFR conditions should follow suit, clearing from west to east through early to mid Monday morning. In addition to the LIFR/IFR conditions, ongoing LLWS appears likely to continue at all TAF sites through much of the 24 hour TAF period. While sfc winds will start to gust a bit more by early this evening as the low pulls closer to our area, the flow just above the surface will continue to be quite strong (~40 to 50kts) and reach LLWS criteria. By ~12 to 14Z Monday, the flow aloft should weaken enough to warrant the removal of LLWS in the TAFs. However, nwly sfc flow will pick back up early to mid Monday morning with gusts of up to 30 kts possible through the end of the TAF period. Outlook: Periods of gusty winds will continue Monday and Tuesday. A brief period of sub-VFR cigs and possibly some virga, are possible Mon eve/night. Otherwise, expect VFR conditions to prevail through Thu. && .CLIMATE... Record Precipitation: December 17: KGSO: 1.52/1930 KRDU: 1.35/1890 KFAY: 1.68/1970 December 18: KRDU: 1.22/1959 && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for NCZ007>011-024>028- 040>043-074>078-083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Kren/CBL SHORT TERM...Blaes LONG TERM...Kren AVIATION...Luchetti/CBL CLIMATE...RAH
Hazardous weather outlook, Dec 17, 4:02 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 402 AM EST Sun Dec 17 2023 NCZ007>011-024>028-040>043-074>077-083>086-180915- Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash- Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett- Anson-Richmond-Scotland-Hoke- 402 AM EST Sun Dec 17 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 to 35 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ078-088-089-180915- Wayne-Cumberland-Sampson- 402 AM EST Sun Dec 17 2023 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Heavy rainfall is possible through early Monday morning as a powerful storm system tracks northeast over the region. Rainfall of 2 to 4 inches will bring the potential for localized flooding, especially in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 to 35 mph at times. Lastly, there is a slight risk (level 2 of 5) of strong to severe storms during the late afternoon and evening. Damaging winds are the primary severe threat. An isolated tornado is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ021>023-038-039-073-180915- Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly- 402 AM EST Sun Dec 17 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Rainfall of 2 to 3 inches will bring the potential for localized flooding, mainly in urban and poor drainage areas. This storm system will also bring windy conditions, gusting to 25 to 35 mph at times. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 17, 2:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
245 PM EST Sun Dec 17 2023
NCZ074-075-084>086-088-089-172115-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Montgomery NC-Moore NC-
Cumberland NC-
245 PM EST Sun Dec 17 2023
...VERY STRONG WIND GUSTS WILL IMPACT SOUTHERN MOORE... SCOTLAND...
SOUTHERN SAMPSON...CENTRAL MONTGOMERY...RICHMOND...CUMBERLAND AND
HOKE COUNTIES THROUGH 415 PM EST...
At 243 PM EST, Doppler radar was tracking the back edge of an area
of heavier rain and accompanying very strong, possibly damaging
winds along a line extending from near Rockingham to Lumberton.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong wind gusts may produce tree damage, including some
that may be knocked down.
Locations impacted include...
Fayetteville, Laurinburg, Southern Pines, Rockingham,
Raeford, Troy, Fort Liberty, Pinehurst, Hamlet, and
Aberdeen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3467 7832 3485 7850 3483 7890 3490 7894
3495 7904 3483 7919 3484 7935 3477 7933
3463 7947 3480 7968 3481 7978 3487 7987
3491 7985 3504 7988 3512 7995 3547 8001
3485 7816 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 1943Z 228DEG 27KT 3500 7993 3426 7888
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
26The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 3:43 AM EST | Flood Watch | RAH | Anson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 19 more | 24 hr |
| Dec 17, 2:34 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 41 min |
| Dec 17, 2:44 PM EST | Areal Flood Advisory | RAH | Davidson, Forsyth, Guilford, Randolph | 5 hr |
| Dec 17, 2:45 PM EST | Special Weather Statement | RAH | Cumberland, Hoke, Montgomery, Richmond, Scotland | 90 min |
| Dec 17, 3:49 PM EST | Areal Flood Advisory | RAH | Chatham, Cumberland, Harnett, Johnston, Lee, Wake and 1 more | 6 hr |
| Dec 17, 3:52 PM EST | Special Weather Statement | RAH | Wayne | 38 min |
| Dec 17, 4:05 PM EST | Special Weather Statement | RAH | Wake | 55 min |
| Dec 17, 4:41 PM EST | Areal Flood Advisory | RAH | Durham, Edgecombe, Franklin, Granville, Halifax, Nash and 4 more | 6 hr |
| Dec 17, 5:23 PM EST | Areal Flood Advisory | RAH | Sampson | 112 min |
| Dec 17, 5:41 PM EST | Areal Flood Advisory | RAH | Alamance, Orange, Person | 5 hr |
| Dec 17, 6:01 PM EST | Areal Flood Warning | RAH | Durham, Wake | 4 hr |
| Dec 17, 6:28 PM EST | Areal Flood Advisory | RAH | Cumberland, Hoke, Moore | 3 hr |
Nearby
High Wind Warnings in North Carolina, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.